Missouri, 2001

Flash Flood in Missouri, July 29, 2001

July 29, 2001 · NWS SGF · 1 event in 1 county or zone

Two to four inches of rain fell over portions of southwest Springfield in one hour. Due to local terrain affects and excessive runoff, 10 to 15 houses had their basements flooded which caused over 200,000 dollars in damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two to four inches of rain fell over portions of southwest Springfield in one hour. Due to local terrain affects and excessive runoff, 10 to 15 houses had their basements flooded which caused over 200,000 dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 1:05 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 1:05 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT SUN JUL 29 2001

FORECAST CONCERNS: PRECIP CHANCES THROUGH PERIOD...AND HEAT INDICES
MON THROUGH WED.

AREA OF SHOWERS AND STORMS FINALLY MOVING OUT OF OUR CWA EARLY THIS
SUNDAY MORNING. THIS TREND SHOULD CONTINUE THROUGH SUNDAY
MORNING...AS DRIER AIR WORKS INTO THE REGION.  HOWEVER...RESIDUAL
LOW-LEVEL MOISTURE OVER THE SOUTHEASTERN 1/2 OF OUR CWA AND
BASICALLY UNCHANGED 700MB TEMPERATURES...WILL LEAD ME TO KEEP A
SMALL POP IN THOSE AREAS FOR THE AFTERNOON HOURS. OTHERWISE...SKIES
SHOULD BE PARTLY CLOUDY ACROSS THE AREA.

SUNDAY NIGHT THROUGH WEDNESDAY LOOKS MAINLY DRY...AS AN UPPER RIDGE
BUILDS OVER THE REGION.  THERE WILL BE ONLY A SLIGHT CHANCE FOR
SHOWERS/STORMS NEAR THE MISSOURI-ARKANSAS BORDER...DUE TO GRADUALLY
COOLING 700MB TEMPERATURES. HEAT INDICES MAY APPROACH THE 100-105
DEGREE RANGE AREAWIDE MON/TUE/WED...AS LOW-LEVEL MOISTURE REMAINS IN
PLACE...AND SUNSHINE BECOMES MORE ABUNDANT. TEMPS TO BE IN THE LOWER
TO MIDDLE 90S AREAWIDE...NEAR GUIDANCE VALUES.

AS ANOTHER SHORTWAVE TOPS THE RIDGE IN THE MIDWEST THURSDAY...
ANOTHER COOL FRONT WILL SAG SOUTHWARD THROUGH MISSOURI...HELPED
SOUTHWARD BY DIURNAL MCS DEVELOPMENT NEAR THE MO/IA BORDER REGION.
THIS SPELLS POSSIBLY ANOTHER STRETCH OF WET WEATHER FOR CENTRAL AND
SOUTHERN MISSOURI THURSDAY NIGHT THROUGH EARLY SATURDAY.

FCSTID = 13/DC
PRELIMINARY FORECAST NUMBERS (FOR COORDINATION PURPOSES ONLY)
SGF   90  71  92  72/  20  10  10  0
JLN   92  72  95  72/  10  10  10  0
UNO   88  72  92  72/  30  10  10  0
VIH   89  71  92  70/  10  10  10  0

.SGF...NONE.

In the hours before

Special weather statement, Jul 29, 5:00 AM CST, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUL 29 2001

...SCATTERED THUNDERSTORMS TODAY WITH HEAVY RAINFALL AND LOCALIZED
FLOODING...

SCATTERED MORNING SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY
EAST OF HIGHWAY 65...AND SOUTH OF HIGHWAY 54.  LOCALIZED HEAVY
RAINFALL AND FLOODING ARE EXPECTED WITH THESE STORMS.

THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...MAINLY SOUTH OF
INTERSTATE 44.  ONCE AGAIN...LOCALIZED HEAVY RAINFALL AND FLOODING
ARE EXPECTED WITH THE STRONGER STORMS.  THE THREAT OF FLASH
FLOODING EXISTS BECAUSE OF RECENT HEAVY RAINS OVER MUCH OF THE AREA.

REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY.

.EXTENDED OUTLOOK...
HOT AND HUMID CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAYg...
WITH AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY MORNING...AS A COOL FRONT SAGS SOUTHWARD ACROSS MISSOURI.

DC/SSL

The radar

The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 29, 6:30 AM CST to 9:30 AM CST
Where
Greene County, Springfield
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258388.